Hail, McCurtain
- When
- April 20, 2:26 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -94.740
The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. This boundary...combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along with large hail and flash flooding. These thunderstorms continued into the morning of the 21st as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 1:46 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 246 PM CDT WED APR 20 2011 .DISCUSSION... UPDATING THIS AFTERNOON TO INCLUDE SEVERE THUNDERSTORM WATCH 170. WEAK UPPER DISTURBANCE IS MOVING ALONG THESE AREAS OF AMPLE ELEVATED INSTABILITY AND LAPSE RATES...INITIATING ELEVATED STRONG THUNDERSTORMS ACROSS EXTREME NE TX...SE OK...AND SW AR...N OF THE FRONTAL BOUNDARY. UPDATED PRODUCTS ALREADY OUT. FULL AFTERNOON PACKAGE TO FOLLOW. /12/ && AVIATION... VARIOUS MVFR CIGS CONTINUE ACROSS NE TX N OF THE INTERSTATE 20 CORRIDOR...AS WELL AS SE OK/SW AR...WITH THE LOWEST CIGS BEHIND A WEAK COLD FRONT EXTENDING FROM JUST S OF A TRL...TO OSA...TO TXK...TO LLQ LINE AS OF 14Z. VISIBLE SATELLITE LOOPS ALSO INDICATE A NWD MOVING OUTFLOW BNDRY ALONG THE AR/LA LINE...WITH ANOTHER OUTFLOW BNDRY DRIFTING S FROM NEAR CENTER TX...E TO JUST N OF IER...TO WINNFIELD AND JUST S OF MLU. THIS BNDRY SHOULD HALT LATER THIS MORNING AND BE A FOCUS FOR SCT CONVECTION AFTER 18-20Z DURING PEAK HEATING...WITH THE COLD FRONT TO THE N DRIFTING S INTO DEEP E TX AND N LA NEAR/JUST S OF I-20 BEFORE STALLING THIS EVENING. SCT CONVECTION WILL BE POSSIBLE N OF THE FRONT THIS MORNING...WITH ADDITIONAL CONVECTION FIRING DURING THE AFTERNOON ALONG/JUST AHEAD OF THE FRONT ACROSS NE TX/N LA/FAR SRN AR. WHILE MVFR CIGS WILL BE POSSIBLE THROUGH LATE MORNING AHEAD OF THE FRONT ACROSS E TX/N LA...THESE SHOULD BECOME VFR FOR MUCH OF THE AFTERNOON...ALTHOUGH MOISTURE POOLING ALONG/BEHIND THE FRONTAL ZONE WILL MAINTAIN MVFR CIGS THROUGH THE AFTERNOON MAINLY ACROSS EXTREME NE TX/SW AR. THE SCT CONVECTION THAT DOES DEVELOP MAY PERSIST THROUGH MID/LATE EVENING BEFORE DIMINISHING...WITH LOW MVFR/IFR CIGS AND REDUCED VSBYS DEVELOPING/SPREADING N ALONG BOTH SIDES OF THE FRONT AFTER 06Z THURSDAY. THESE LOW CIGS SHOULD PERSIST THROUGH MUCH OF THE MORNING BEFORE LIFTING...ALTHOUGH MVFR CIGS MAY PERSIST THROUGH THE AFTERNOON ALONG/N OF THE FRONT ACROSS EXTREME NE TX/SE OK/SW AR AS IT BEGINS TO LIFT BACK NWD. CAN/T RULE OUT ISOLATED -TSRA ALONG THE FRONT AS IT RETURNS NWD BY THURSDAY AFTERNOON. S WINDS 7-12KTS S OF THE FRONT...WILL BECOME NE 5-10KTS BEHIND THE FROPA MAINLY ALONG/N OF I-20. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 89 66 87 68 85 / 40 40 20 10 10 MLU 91 66 90 66 85 / 40 40 20 10 10 DEQ 68 56 76 65 81 / 50 50 30 20 20 TXK 72 58 80 65 83 / 50 40 20 10 10 ELD 75 60 81 65 83 / 50 40 20 10 10 TYR 87 65 88 69 85 / 40 40 20 10 10 GGG 87 66 88 68 85 / 40 40 20 10 10 LFK 91 70 90 70 86 / 40 40 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1147 AM CDT WED APR 20 2011 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126- 211200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION- 1147 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE...AS A COLD FRONT MOVES SOUTH TODAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT AN ISOLATED STRONG STORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE COLD FRONT IS FORECAST TO MOVE BACK NORTH BY THURSDAY AFTERNOON...WHICH WILL HELP TO AGAIN GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH ANY STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-211200- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1147 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT JUST SOUTH OF THE INTERSTATE 30 CORRIDOR WILL MOVE VERY SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING AFTERNOON HEATING. SHOULD ANY OF THESE STORMS BECOME SEVERE...THE MAIN THREAT WOULD MOST LIKELY BE LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST THURSDAY... BEFORE THE FRONTAL BOUNDARY BEGINS TO MOVE NORTH OF THE AREA. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 4 NE ASHDOWN 33.72N 94.08W
04/19/2011 E1.75 INCH LITTLE RIVER AR EMERGENCY MNGR
GOLFBALL SIZE HAIL IN THE COMMUNITY OF FOMBY.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 3 W NASHVILLE 33.94N 93.90W
04/20/2011 E0.88 INCH HOWARD AR EMERGENCY MNGR
RELAYED THROUGH EM
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL MINERAL SPRINGS 33.88N 93.92W
04/20/2011 M1.75 INCH HOWARD AR FIRE DEPT/RESCUE
VOLUNTEER FIRE DEPT REPORTED HAIL BUSTED OUT HIS
WINDSHIELD.
&&
04SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT WED APR 20 2011
OKZ077-TXZ096-202045-
MCCURTAIN-RED RIVER-
257 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW AND IDABEL...
AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF MANCHESTER...OR 13
MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 3 SW NASHVILLE 33.91N 93.89W
04/20/2011 E1.00 INCH HOWARD AR EMERGENCY MNGR
HWY 27 NORTH BETWEEN NASHVILLE AND MINERAL SPRINGS
&&
LFRANTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 W OZAN 33.85N 93.81W
04/20/2011 M1.75 INCH HEMPSTEAD AR EMERGENCY MNGR
UP TO GOLFBALL SIZE HAIL AT THE INTERSECTION OF 332 AND
HWY 278N
&&
04The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
9 hail. Local standard time, as filed.
Quarter sized hail fell at the Beavers Bend State Park near Broken Bow Lake.
Another severe thunderstorm tracked across Beavers Bend State Park, producing quarter size hail near Broken Bow Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285967, 285968, 285969, 285970, 285971, 285972, 285973, 285974, 285991.